The Centers for Disease Control and Prevention (CDC) is actively investigating reports of people developing myocarditis (inflammation of the heart muscle) after receiving a mRNA COVID-19 vaccine (Pfizer-BioNTech or Moderna), according to a press release.
Most of these people fully recover, but information is not yet available about potential long-term effects. Understanding long-term health effects is critically important to explaining the risks and benefits of COVID-19 vaccination to the public and informing clinical guidance.
Therefore, CDC is conducting surveys of patients (or their parents or guardians) and healthcare providers to gather information about myocarditis after mRNA COVID-19 vaccination. These surveys will help CDC learn more about the health effects of myocarditis after COVID-19 vaccination and understand any association between myocarditis and COVID-19 vaccination.
The CDC is contacting people who meet the case definition for myocarditis following mRNA COVID-19 vaccination. To meet the case definition, people must have had symptoms such as chest pain, shortness of breath and feelings of having a fast-beating, fluttering or pounding heart and medical tests to support the diagnosis of myocarditis and rule out other causes.
To be eligible to participate in this survey, at least 90 days must have passed since myocarditis symptoms began.
People may get a letter in the mail or receive a phone call from CDC inviting them to participate. They will be asked questions about their myocarditis and medical history. Personal information and responses will be kept private to the extent allowable under the law. When the patient is a minor, a parent or legal guardian will be invited to participate on their behalf.
CDC is finding patient information from the Vaccine Adverse Event Reporting System, a secure system that contains information needed to check in with patients to see how they are recovering after they experience a serious event following vaccination. The U.S. Food and Drug Administration (FDA) requires healthcare professionals to report to VAERS certain serious adverse events and hospitalizations that occur after COVID-19 vaccination.